Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 35, NWS Cheyenne, WY

June 20, 2001Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2001, 4:59 PM MDT for Platte County, Wyoming. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 4:59 PM MDT (22:59 UTC)
Expired
Jun 20, 2001, 5:45 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Platte County, WY

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:38 PM MDTHail 0.75Wheatland, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 202300
SVRCYS

WYC031-202345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
459 PM MDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PLATTE COUNTY IN SOUTHEAST WYOMING

* UNTIL 545 PM MDT

* AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES SOUTHWEST OF SIBLEY PEAK...OR ABOUT 20
  MILES NORTHWEST OF WHEATLAND...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHEATLAND BY 515 PM.

UP TO ONE INCH DIAMETER HAIL FELL FROM THIS SEVERE STORM 30 MILES TO 
THE NORTHWEST OF WHEATLAND AT 455 PM.  ONE INCH HAIL AND STRONG WIND
GUSTS WILL BE LIKELY WITH THIS SEVERE STORM. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4221 10545 4208 10528 4239 10481 4256 10504

WEILAND
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:25 PM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 20, 1:25 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
125 PM MDT WED JUN 20 2001

FINAL UPPER FEATURE IN NW FLOW ALOFT IS OVER EAST CENTRAL WY...WITH
MOST SHOWERS OVER SW SD INTO NRN PART OF PNHNDL.  A FEW SHOWERS HAVE
FORMED IN NNW/SSW BANDS OVER SE WY.  AS LAST PIECE OF DEEPENING
UPPER TROF MOVES TO OUR EAST THIS EVENING...CLOUDS/SHOWERS SHOULD
DECREASE WITH SUNSET AND GOOD SUBSIDENCE BEHIND UPPER FEATURE.  LOW
LEVEL WINDS BECOME N/NE EARLY THIS EVENING...THEN LIGHT AND
VARIABLE.  WITHOUT A MORE SUSTAINED UPSLOPE FLOW...WITH TRIM BACK
ON AMOUNT OF LOW CLDS/FOG IN SE WY...BUT LEAVE IT IN FOR MAINLY NRN
PNHNDL WHERE RAIN FELL TODAY.  FOR THU TO FRI...DRY UPPER RIDGE
SHIFTS EAST INTO UT/WRN WY.  USUALLY CAN ONLY GO 1 DAY WITHOUT ANY
TSTMS DEVELOPING IN CWA IN SUMMER...WILL GO WITH THAT ON THU AS
AIRMASS CONTS RATHER STABLE.  HOWEVER...WILL THROW IN ISOLD FOR FRI
AFTERNOON IN AND NEAR SE MTNS...AVN/ETA SUGGEST THERE MAY BE A WEAK
FEATURE MOVING INTO THE AREA THEN...PLUS THERE WILL BE SOME BETTER
LOW LEVEL MOISTURE AROUND...PRODUCING SOME INSTABILITY.  WILL LEAVE
REST OF AREA DRY...WITH A WARMING TREND TO MORE SUMMERLIKE TEMPS BY
FRI.

IN EXTENDED...MODELS CONTINUE UPPER RIDGE OVER AREA THROUGH THE
WEEKEND.  PROBABLY CANNOT COMPLETELY RULE OUT A FEW LATE DAY
STORMS...BUT THE MAIN WX FEATURE WILL BE THE HEAT.  COME MON INTO
WED...MRF MODEL LOOKS TO BE A BIT FAST BRINGING IN NEXT UPPER TROF
AND ASSOCIATED COLD FRONT.  UKMET/ECMWF SLOWER...SO WILL DELAY THE
COOLING ABOUT 12-24 HOURS FROM MRF/MEX/FMR GUIDANCE...PMDEPD ALSO
LEANING THIS WAY.  HENCE MON LIKELY WILL STILL BE HOT...THEN COOLER
ON TUE AND WED WITH A CHANCE OF SHOWERS/TSTMS.

.CYS...
WY...NONE.
NE...NONE.

JAD

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:45 PM MDTSevere Thunderstorm WarningCYSPlatte30 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.